Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On an integral representation for the genus series for $ 2$-cell embeddings


Author: D. M. Jackson
Journal: Trans. Amer. Math. Soc. 344 (1994), 755-772
MSC: Primary 05C10; Secondary 05C30, 20C15, 58C35
DOI: https://doi.org/10.1090/S0002-9947-1994-1236224-5
MathSciNet review: 1236224
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An integral representation for the genus series for maps on oriented surfaces is derived from the combinatorial axiomatisation of 2-cell embeddings in orientable surfaces. It is used to derive an explicit expression for the genus series for dipoles. The approach can be extended to vertex-regular maps in general and, in this way, may shed light on the genus series for quadrangulations. The integral representation is used in conjunction with an approach through the group algebra, $ \mathbb{C}{\mathfrak{G}_n}$, of the symmetric group [11] to obtain a factorisation of certain Gaussian integrals.


References [Enhancements On Off] (What's this?)

  • [1] G. E. Andrews, D. M. Jackson, and T. I. Visentin, A hypergeometric analysis of the genus series for a class of 2-cell embeddings in orientable surfaces, SIAM. J. Math. Anal. (to appear). MR 1266557 (96c:33008)
  • [2] E. A. Bender and E. R. Canfield, The asymptotic number of rooted maps on a surface, J. Combin. Theory Ser. A 43 (1986), 244-257. MR 867650 (88a:05080)
  • [3] D. Bessis, C. Itzykson, and J. B. Zuber, Quantum field theory techniques in graphical enumeration, Adv. in Appl. Math. 1 (1980), 109-157. MR 603127 (83j:81067)
  • [4] F. J. Dyson, Statistical theory of energy levels of complex systems. I, J. Math. Phys. 3 (1962), 140-156. MR 0143556 (26:1111)
  • [5] I. P. Goulden and D. M. Jackson, Combinatorial enumeration, Wiley, New York, 1983. MR 702512 (84m:05002)
  • [6] -, Symmetric functions and Macdonald's result for top connexion coefficients in the symmetric group, J. Algebra (to appear).
  • [7] J. Harer and D. Zagier, The Euler characteristic of the moduli space of curves, Invent. Math. 85 (1986), 457-485. MR 848681 (87i:32031)
  • [8] G. 't Hooft, A planar diagram theory for string interactions, Nuclear Phys. B 72 (1974), 461-473.
  • [9] C. Itzykson and J-M. Drouffe, Statistical field theory, Vol. 2, Cambridge Univ. Press, Cambridge, 1989. MR 1175177 (93k:81003b)
  • [10] D. M. Jackson, Counting cycles in permutations by group characters, with an application to a topological problem, Trans. Amer. Math. Soc. 299 (1987), 785-801. MR 869231 (88c:05011)
  • [11] D. M. Jackson and T. I. Visentin, A character theoretic approach to embeddings of rooted maps in an orientable surface of given genus, Trans. Amer. Math. Soc. 322 (1990), 343-363. MR 1012517 (91b:05093)
  • [12] J. C. Kluyver, A local probability problem, Nederl. Akad. Wetensch. Proc. Ser. B 8 (1906), 341-350.
  • [13] I. G. Macdonald, Symmetric functions and Hall polynomials, Clarendon Press, Oxford, 1979. MR 553598 (84g:05003)
  • [14] M. L. Mehta, Random matrices, Academic Press, London, 1967. MR 1083764 (92f:82002)
  • [15] G. Szegö, Or thogonal polynomials, Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, RI, 1939.
  • [16] H. Weyl, The classical groups, 2nd ed., Princeton Univ. Press, Princeton, NJ, 1946. MR 1488158 (98k:01049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05C10, 05C30, 20C15, 58C35

Retrieve articles in all journals with MSC: 05C10, 05C30, 20C15, 58C35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1236224-5
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society